Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 50, NWS Charleston, WV

June 13, 2018Lawrence County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jun 13, 2018, 9:30 PM EDT for Lawrence County, Ohio. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2018, 9:30 PM EDT (01:30 UTC)
Expired
Jun 13, 2018, 10:00 PM EDT
In force
30 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lawrence County, OH

The radar

The Charleston,WV radar (KRLX), 91 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1670 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

515 
WUUS51 KRLX 140130
SVRRLX
OHC087-140200-
/O.NEW.KRLX.SV.W.0050.180614T0130Z-180614T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
930 PM EDT WED JUN 13 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Central Lawrence County in southeastern Ohio...

* Until 1000 PM EDT.

* At 930 PM EDT, a severe thunderstorm was located near Wheelersburg,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ironton, Coal Grove, Lake Vesuvius, Vernon, Aid, Hanging Rock and
  Pedro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3860 8274 3865 8277 3868 8276 3868 8270
      3875 8270 3875 8266 3878 8266 3860 8240
      3847 8261 3850 8266 3854 8270 3856 8273
      3856 8277 3858 8278
TIME...MOT...LOC 0130Z 320DEG 18KT 3870 8273 

HAIL...1.00IN
WIND...60MPH
 
$$

KISTNER
2 follow-up statements
601 
WWUS51 KRLX 140149
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
949 PM EDT WED JUN 13 2018

OHC087-140200-
/O.CON.KRLX.SV.W.0050.000000T0000Z-180614T0200Z/
Lawrence OH-
949 PM EDT WED JUN 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR WEST CENTRAL LAWRENCE COUNTY...

At 948 PM EDT, a severe thunderstorm was located over Lake Vesuvius,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ironton, Lake Vesuvius, Hanging Rock and Pedro. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3860 8274 3865 8277 3868 8276 3868 8269
      3861 8255 3856 8258 3853 8266 3854 8270
      3856 8273 3856 8277 3858 8278
TIME...MOT...LOC 0148Z 320DEG 18KT 3863 8265 

HAIL...<.75IN
WIND...60MPH
 
$$

KISTNER
758 
WWUS51 KRLX 140158
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
958 PM EDT WED JUN 13 2018

OHC087-140208-
/O.EXP.KRLX.SV.W.0050.000000T0000Z-180614T0200Z/
Lawrence OH-
958 PM EDT WED JUN 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LAWRENCE COUNTY
WILL EXPIRE AT 1000 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3860 8274 3865 8277 3868 8276 3868 8269
      3861 8255 3856 8258 3853 8266 3854 8270
      3856 8273 3856 8277 3858 8278
TIME...MOT...LOC 0158Z 320DEG 18KT 3860 8261 

$$

KISTNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 7:42 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 13, 7:42 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
742 PM EDT Wed Jun 13 2018

.SYNOPSIS...
A cold front passes through tonight with showers and storms
followed by a much less humid airmass to end the work week. Heat
and humidity then builds over the weekend under high pressure.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 239 PM Wednesday...

Three separate regimes across the CWA at this hour with
southeast Ohio and our Ohio River counties in WV either in the
sun or breaking out into the sun. Our extreme southern counties
have also seen some sun today which has helped showers a few
storms fire already there. In between, a band of low clouds and
sprinkles has plagued a stripe from northeast KY through the
Kanawha Valley up into our northeast mountains keeping temps in
the 70s.

The low clouds should gradually scatter out this afternoon
allowing for destabilization and the gradual development of
showers/storms just about anywhere. A cold front dropping
through Indiana and Ohio will enter our far northwest counties
late this afternoon and continue southeastward through the
overnight hours. A broken line of showers/storms is expected to
accompany this front, with greatest coverage across our northern
counties in the evening. The showers will sink south exiting
our southern counties around dawn on Thursday.

Cannot rule out a marginal severe storm as this front works
through but would expect this threat to be greatest over
southeast Ohio and northwest West Virginia, where the front
enters before or slightly after sunset.

Fog and/or stratus will likely develop to some extent behind
the front, but still not real confident on how low visibilities
will go with a drier airmass advecting in and the likelihood
that at least a slight breeze will stay up through the night.
Decided to add in patchy fog over much of the area for now.

Dewpoints near 70 this afternoon will crash behind the front
ending up in the refreshing low to mid 50s by tomorrow
afternoon. Ambient temps will not change much with highs
tomorrow once again reaching the low to mid 80s in the lowlands
with 70s over the higher elevations.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 255 PM Wednesday...

Surface cold front south of the area at the start of the period
with a much a drier and less humid airmass. Dewpoints generally
in the 50's and a northwesterly flow aloft will keep
temperatures near seasonal levels on Friday. Upper ridge will
strengthen into Saturday with increasing heat and humidity,
however forecasts look to remain dry with no disturbances
expected.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 300 PM Wednesday...

Unsettled weather returns to the area in the long period. Upper
ridge will continue to strengthen and move east across the area
with well above normal temperatures and high humidity
developing. In fact it appears a heat advisory may be necessary
for much of the lowlands Sunday and Monday afternoons. Upper
ridge will break down by Tuesday as a upper shortwave trough
surface cold front approach the region with scattered showers
and thunderstorms developing.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 730 PM Wednesday...

Starting with VFR conditions at every site, but radar images
show convection associated with a passing cold front to affect
first PKB and CKB with VCTS and rain showers to produce brief
periods of IFR conditions through 02Z. The line of convection
will gradually diminish in intensity as has been noted in a
decrease in lightning strikes. If this line of convection
survives its trajectory, it will affect CRW and HTS with a
brief period of thunderstorms.

Expect post rain steam or fog just after showers pass. Winds in
the boundary layer suggest around 10 knots but turning northwest
to north behind this low confidence ande front. This will
produce enough ventilation to suppress dense fog formation.
Nevertheless, a drier airmass will move behind the front to
produce clearing overnight. The lower atmosphere should decouple
causing radiational cooling and dense fog mainly over the river
valleys.

With abundant moisture and winds becoming northerly behind the
front, expect IFR ceilings at BKW overnight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and extent of fog/stratus tonight
may be more extensive than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    M    M    M    H    H    M    H
BKW CONSISTENCY  H    H    H    H    H    H    H    M    H    H    M    H
EKN CONSISTENCY  H    H    H    H    H    H    H    L    H    H    M    M
PKB CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    M    M    H    H    H    M    M    M    M    M

AFTER 00Z FRIDAY...
None.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ABE/SL
NEAR TERM...ABE
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJ
Hazardous weather outlook, Jun 13, 12:45 PM EDT, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1245 PM EDT Wed Jun 13 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-141645-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1245 PM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

A few thunderstorms today could be strong to severe with gusty winds
the main threat. Showers and thunderstorms could also produce very
heavy rainfall into tonight. Repetitive activity could cause
localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 13, 7:39 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Charleston WV
739 PM EDT WED JUN 13 2018

OHZ083>086-140045-
Jackson-Meigs-Gallia-Vinton-
739 PM EDT WED JUN 13 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MEIGS...
NORTHEASTERN GALLIA...CENTRAL JACKSON AND SOUTHEASTERN VINTON
COUNTIES...

At 739 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Mcarthur to near Wellston
to 10 miles northeast of Waverly. Movement was southeast at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Jackson, Wellston, Pomeroy, Rutland, Mason, Chester, Hamden, Hartford
City, Coalton, Vinton, Wilkesville, Radcliffe, Dyesville, Salem
Center, Harrisonville, Dexter, Byer and Carpenter.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3917 8279 3917 8277 3919 8276 3918 8264
      3926 8233 3923 8227 3920 8227 3920 8218
      3904 8180 3901 8199 3903 8202 3901 8205
      3893 8257 3909 8280
TIME...MOT...LOC 2339Z 295DEG 26KT 3922 8236 3917 8259 3919 8281

KISTNER
Special weather statement, Jun 13, 7:58 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
758 PM EDT WED JUN 13 2018

OHZ083-140045-
Jackson-
758 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JACKSON COUNTY...

At 758 PM EDT, a strong thunderstorm was located 8 miles southeast of
Waverly, moving southeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Petersburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3908 8280 3893 8256 3892 8276 3894 8275
      3895 8280
TIME...MOT...LOC 2358Z 311DEG 23KT 3908 8284

KISTNER
Special weather statement, Jun 13, 8:32 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
832 PM EDT WED JUN 13 2018

OHZ083-086-087-WVZ007-140115-
Jackson-Gallia-Lawrence-Mason-
832 PM EDT WED JUN 13 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GALLIA...SOUTHERN
JACKSON...NORTHWESTERN LAWRENCE AND NORTHWESTERN MASON COUNTIES...

At 831 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Rio Grande to near Oak
Hill to near Lucasville. Movement was southeast at 20 mph.

Dangerous lightning and winds in excess of 40 mph are possible with
these storms.

Locations impacted include...
Point Pleasant, Gallipolis, Oak Hill, Rio Grande, Gallia, Vernon,
Henderson, Vinton, Adamsville, Mabee, Gallopolis Ferry, Gage and
Centerpoint.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3892 8276 3894 8254 3899 8224 3880 8196
      3872 8231 3869 8270 3875 8270 3875 8266
      3885 8265 3886 8276
TIME...MOT...LOC 0031Z 321DEG 19KT 3901 8237 3892 8255 3890 8294

KISTNER
Special weather statement, Jun 13, 8:35 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
835 PM EDT WED JUN 13 2018

OHZ076-WVZ010-011-019-020-140100-
Washington-Doddridge-Ritchie-Pleasants-Tyler-
835 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...
NORTHEASTERN PLEASANTS...NORTHEASTERN RITCHIE...NORTHWESTERN
DODDRIDGE AND CENTRAL TYLER COUNTIES...

At 835 PM EDT, a strong thunderstorm was located near St. Marys,
moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
St. Marys, Arvilla, Alma, Point Lookout, Wick, Mountain, Lima and
Hebron.

This includes Route 50 in West Virginia between mile markers 47 and
51.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3942 8129 3951 8125 3947 8072 3924 8081
TIME...MOT...LOC 0035Z 285DEG 27KT 3944 8109

KISTNER
Special weather statement, Jun 13, 9:11 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
911 PM EDT WED JUN 13 2018

WVZ010-011-019-140145-
Ritchie-Pleasants-Tyler-
911 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PLEASANTS...
NORTHEASTERN RITCHIE AND SOUTHWESTERN TYLER COUNTIES...

At 911 PM EDT, a strong thunderstorm was located 7 miles northwest of
Pennsboro, or 7 miles east of St. Marys, moving southeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Pennsboro, Wick, Mountain and Hebron.

This includes Route 50 in West Virginia between mile markers 42 and
45.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3941 8078 3934 8084 3927 8091 3925 8090
      3924 8091 3936 8115 3943 8111
TIME...MOT...LOC 0111Z 295DEG 13KT 3937 8106

KISTNER
Special weather statement, Jun 13, 9:19 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
919 PM EDT WED JUN 13 2018

WVZ007-140200-
Mason-
919 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MASON COUNTY...

At 919 PM EDT, a strong thunderstorm was located near Point Pleasant,
moving southeast at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Point Pleasant, Leon and Southside.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3893 8203 3885 8189 3878 8183 3869 8201
      3886 8214 3887 8214 3889 8215
TIME...MOT...LOC 0119Z 324DEG 10KT 3888 8208

KISTNER

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:32 PM EDTSpecial Weather StatementRLXGallia43 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.